Alert archive / South Carolina / Lake Wind Advisories in 2021

Lake Wind Advisory 13, NWS Columbia, SC

December 19, 20214 counties in South Carolina

NWS Columbia, SC issued this lake wind advisory at Dec 19, 2021, 1:51 PM EST for 4 counties in South Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 1:51 PM EST (18:51 UTC)
Expired
Dec 19, 2021, 10:00 PM EST
In force
8 hr
Issued by
NWS Columbia, SC

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS72 KCAE 191851
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
151 PM EST Sun Dec 19 2021

SCZ031-037-038-137-200300-
/O.NEW.KCAE.LW.Y.0013.211219T1851Z-211220T0300Z/
Sumter-Calhoun-Clarendon-Southeastern Orangeburg-
Including the cities of Sumter, St. Matthews, Manning, Summerton,
and Holly Hill
151 PM EST Sun Dec 19 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northeast winds 10 to 15 knots. Gusts up to 25 knots
  possible.

* WHERE...Lake Marion.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
1 follow-up statement
471 
WWUS72 KCAE 200245
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
945 PM EST Sun Dec 19 2021

SCZ031-037-038-137-200345-
/O.EXP.KCAE.LW.Y.0013.000000T0000Z-211220T0300Z/
Sumter-Calhoun-Clarendon-Southeastern Orangeburg-
Including the cities of Sumter, St. Matthews, Manning, Summerton,
and Holly Hill
945 PM EST Sun Dec 19 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Winds on Lake Marion will still be 10 to 15 knots with a few gusts
around 20 knots early tonight. However, winds will continue to 
slowly diminish overnight and the lake wind advisory will be 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Dec 19, 6:37 AM EST, 7 hours 14 minutes earlier.

Area forecast discussion, Dec 19, 6:37 AM EST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
637 AM EST Sun Dec 19 2021

.SYNOPSIS...
Rain will move east of the area later today as a cold front
moves south through the area. A cool and dry pressure ridge will
build into the area from the Mid Atlantic region tonight through
Monday. A low pressure system will develop in the northern Gulf
of Mexico and track northeast to the Georgia and Carolina coast
Tuesday into Wednesday. This system will spread rain into the
region especially across the southeast Midlands. Temperatures
will be well below normal through midweek then moderate as the
low pressure system moves further offshore and high pressure
builds east from the Mississippi Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning: The heavy band of pre-frontal showers
has shifted into the extreme eastern portion of the fa as of
7am. Any threat of thunderstorms has diminished with the loss of
instability so only heavy showers are still expected early this
morning. The majority of precip will push east of the fa by
8am, but some scattered showers from the front itself are
expected to move in around this time. Rainfall amounts have been
fairly impressive, generally between 1 to 1.75" with a few
tenths more expected.

Rest of Sunday: The cold front itself will approach the area
and will produce some weak showers, primarily across the
northern half of the fa through early in the afternoon. Current
timing puts the frontal passage between 11am and 2pm with a
quick shift from southwest to north-northeast surface winds.
Low level moisture however will take a bit of time to mix out as
dew points behind the front are relatively high. So cloud cover
will linger throughout the afternoon before drying up by this
evening. With the frontal passage and afternoon cloud cover,
high temps Sunday will likely be similar to the midnight temps,
in the low-mid 60's, as temps are expected to drop from early-
afternoon onwards. Cooler dry air will steadily filter in Sunday
night into Monday and overnight lows will fall into the low
30's with dew points in the upper 20's.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Monday and Monday night...Modified polar air mass will settle
over the region as pressure ridge builds southwest across the
Carolinas from the Mid Atlantic and northeast. Cold advection
weakening by afternoon. Expect strong insolation with mainly
high clouds. Stayed close to the mos consensus with high
temperatures around 50 degrees. Pattern will change quickly
however as an upper low moving east from the southern Plains
into the Deep South will initiate surface cyclogenesis in the
north Gulf of Mexico. Moisture will begin to advect northeast
into Georgia and the Carolinas late at night...mainly after 06z.
Weak isentropic lift may result in light rain toward daybreak
mainly in the CSRA and southeast Midlands. Temperatures may rise
a bit as the low-level moisten. Cooler temperatures north of CAE
in the mid 30s where drier air will likely stay in place. Expect
lows in the mid 30s to low 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Unsettled and cold temperatures expected Tuesday into Wednesday
as a coastal low develops off the Georgia and Carolina coast.
The GFS and its ensemble mean continues to have a surface low
further offshore with resulting moisture and isentropic lift
focused in the southeast Midlands/CSRA and Coastal Plain. The
ECMWF is stronger with the surface low and closer to the coast
The main reason is the GFS tracks the upper low further south
than other models. Since the NBM pops have increased a bit
across the northern Midlands with this run, favor the more
unsettled solution. The strongest lift will likely be Tuesday
afternoon and evening as the upper low moves into Georgia. So
raised pops across the region a bit but kept mainly chance north
to likely southeast/CSRA. Pops decrease early Wednesday as the
surface and upper low lift northeast. Temperatures expected to
be quite cold Tuesday in the 40s for max temps with in-situ
wedge conditions. The local wedge guidance suggests low 40s with
some upper 30s. Stayed on the cooler side of mos/NBM mean in the
mid to upper 40s as uncertainty remains. NBM Guidance
precipitation type probabilities/soundings and partial thickness
schemes/wet bulb all indicate precipitation will be rain with
this system as the cold near surface layer modifies quickly and
warm layer aloft is quite deep. Pressure ridge builds over the
eastern CONUS in the wake of the low pressure system with
northwest flow aloft. Expect temps to moderate to above normal
by late week.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A messy mix of IFR to VFR conditions will continue throughout
the morning Sunday, with slow improvement in the afternoon.
Frontal passage in the early afternoon will flip winds from
southwest to northeast.

IFR cigs have settled across the area following the heavy band
of precip earlier this morning. Vsby has been much more
variable, jumping from IFR to VFR at all terminals. But the
forecast for rest of Sunday is generally IFR due to cigs. Some
showers are likely to move through the terminals this morning
and into the early afternoon, but not expected near the impact
we saw overnight. Low level moisture will be difficult to scour
out even after the frontal passage around 18z. Winds around 10
knots will quickly shift from the southwest to north- northeast
but it will take until late Sunday evening to fully clear out
the low levels. So IFR-MVFR cigs are expected to remain through
00z for all terminals.

EXTENDED AVIATION OUTLOOK...VFR conditions expected for Monday
but rain chances quickly return by late Monday night and
throughout the day Tuesday. Restrictions are therefore possible
in some form into Wednesday morning.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Dec 19, 4:10 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
410 AM EST Sun Dec 19 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
410 AM EST Sun Dec 19 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 7:12 PM ESTSpecial Weather StatementCAERichland48 min
Dec 18, 7:15 PM ESTSpecial Weather StatementCAELexington, Richland45 min

Nearby

Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.